Monday was a very difficult day for me and by far the worse I’ve experienced in 12 years of being on medication!
I’m on the final hurdle of coming off an opiod called Fentanyl. You’ve probably seen coverage in the news about the illicit use of this drug on the streets and the subsequent deaths. Fentanyl overdoses are rife and it’s street use is deemed an epidemic in the US but batches have sadly entered the UK also. To put it’s strength into perspective, I found these infographics.
Fentanyl was not always on the streets and it being available on the black market, is a relatively recent problem. Fentanyl is primarily used in cases of extreme pain, inc palliative care. Here is some info on the street use of Fentanyl.
(Could only find US/CAN infographics)
Fentanyl is 50-100 x stronger than heroine, morphine & oxycodone. It is a synthetic drug and doses are given in MICROgrams not milligrams. Patches with 72hr release are the go-to for those with chronic pain but it can be admistered by IV and in lollipops, that are often used for added relief and breakthrough pain.
I’ve been using this drug in patch form, for just over a year now. My body is dependent on it but I am not an addict. I feel it is important to know the difference because needing the drug to function day-to-day, is very different to buying off the street for a fix. I have no high from the drug and no desire for it but when the patches run down, withdrawal and pain kicks in. It is not a pleasant experience AT ALL.
I did experience a very dangerous situation last year, where my body couldn’t tolerate the dose increase and I nearly fell asleep whilst overdosing. The quick thinking and knowledge of a friend that uses the same drug, ultimately saved my life. Read about it here:
In summer of this year, I became bedbound for 2 wks with extreme all-over body pain and later diagnosed by my Rheumatologist with Fibromyalgia. A brief description of fibromyalgia:
- Fibromyalgia, also called fibromyalgia syndrome (FMS), is a long-term condition that causes pain all over the body. As well as widespread pain, people with fibromyalgia may also have: increased sensitivity to pain, fatigue (extreme tiredness) muscle stiffness…’
It is said to be a condition of the central nervous system, where an abnormal level of chemicals in the brain, affect the way pain is processed. It does not show in any tests and is diagnosed by the process of elimination. It is said to be caused by trauma for e.g surgery or traumatic personal experiences.
I refused to simply accept this and believed I could make changes to ease the symptoms. I know my pain was not this bad 2 yrs ago and couldn’t make sense of it. I believed my autoimmune issues had worsened with regards to arthritis but not a condition I had no proof of. So my mental state and something I was taking MUST be the cause! Note: This isn’t the case for every person with Fibromyalgia but in my personal experience, I felt I had affected my body in some way. The pain differed from any physical pain I had experienced before. It had no pattern, no rhyme or reason and was mentally crippling me.
I decided to read up more about opiods and alarm bells rang when I came across the term ‘opiod induced hyperalgesia’. The basic definition is as follows:
- ‘Opioid-induced hyperalgesia (OIH) is defined as a state of nociceptive sensitization caused by exposure to opioids. The condition is characterised by a paradoxical response whereby a patient receiving opioids for the treatment of pain could actually become more sensitive to certain painful stimuli.’
I can happily tell you that I have come down from 37.5micg of Fentanyl to 6.5micg. This converts to around 118mg of morphine daily to just 18mg. Fentanyl is one powerful drug and long term use is clearly not ideal. This is the same drug Prince depended on for his chronic hip issues and ultimately what ended his life.
Basically my brain was telling me I was in more pain because of the opiod. So I decided it was time to get off this drug! I felt certain that my biological drug ‘Golimumab’ was helping my suggested Psoriatic Arthritis and an MRI confirmed my Trochanteric bursitis (fluid swelling in my hip) was going down. There was NO reason for so much pain in my minds eye.
The journey off Fentanyl has been incredibly hard. It started off fairly easy but the lower I have gone, the more I have experienced withdrawal symptoms. These range from random pain, insomnia, nausea, abdominal cramping, restless leg syndrome (5 hrs at a time), delusions, headaches, TMJ, sweating, loss of appetite and dehydration. I genuinely have empathy and the utmost respect for addicts and their battle to get clean. Just the step from 37.5micg after one years use, has been enough to wanna jump off a high building. It takes so much strength to get through withdrawal.
My mind hasn’t been my own at times and I have been scared for my life more than once. Although I have hated being stuck inside these walls, I am safer here where eyes are watching. I am using the good days to remind me that these symptoms are temporary and they will stop. I will finish this reduction and I will not let it beat me.
I intend to use my osteo, swimming, acupuncture and massage to ease any aches and pains. I’ll continue on my biological drug and receive steroid injections into my hip when necessary. I will be practising self-care DAILY because my life depends on it. This has by far been the hardest year since my big flare of 2012 and surely I deserve better health after going through major surgery and change?!
I believe my depression this year has largely been due to the Fentanyl. My mind already feels clearer but I’m not quite there yet. All I ask is that friends, family and those I write for/with etc, be patient with me, be more tolerant than ever and know I am working on getting Shell back completely and need you to be there at the end. I may cancel arrangements, fail on commitments and seem moody at times but I assure you that it won’t be forever.
For anyone else out there on opiods, please reassess your situation and if any of what I have said rings alarm bells, discuss it with your care team. Some can attend reduction clinics and if you have been on opiods for many years, you WILL need ongoing support. This is not something you should do alone – please trust me on this.
Of course I’m not saying this to all on opiods. For some they are the means to function, they are a lifeline and I do not deny that, however OIH can happen to any of us and I just wanted to raise awareness of this issue, that was never mentioned to me by my care team.
Yet again I had to figure it out for myself but I will say that being aware of the facts, is pivotal to managing chronic conditions. So educate yourself on EVERYTHING. Be the best advocate for your own health.